Vermont, 2006

Hail and Damaging Wind in Vermont, July 25, 2006

July 25, 2006 · NWS BTV · 2 events in 1 county or zone

A warm frontal boundary moved into southern Quebec during the morning of the 25th and this allowed an influx of warm and increasingly humid air throughout the day. A mid-level atmospheric disturbance moved across Vermont by late afternoon, which developed scattered thunderstorms with localized severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A warm frontal boundary moved into southern Quebec during the morning of the 25th and this allowed an influx of warm and increasingly humid air throughout the day. A mid-level atmospheric disturbance moved across Vermont by late afternoon, which developed scattered thunderstorms with localized severe weather. A severe thunderstorm moved into Lamoille county at Stowe, which knocked down several trees along Route 100, as well as produced Quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 25, 3:10 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 25, 3:10 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
410 PM EDT TUE JUL 25 2006

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
A WARM AND HUMID PERIOD WILL CONTINUE THROUGH FRIDAY...WITH SHOWERS
AND THUNDERSTORMS LIKELY ALONG THE CANADIAN BORDER EARLY TONIGHT.
THERE WILL BE ANOTHER CHANCE OF MOSTLY DAYTIME AND EVENING SHOWERS
AND THUNDERSTORMS ON WEDNESDAY AND A GOOD CHANCE TO LIKELY
OCCURRENCE OF THUNDERSTORMS ON THURSDAY.

A POORLY DEFINED SURFACE FRONT WILL LINGER JUST NORTH OF THE ST
LAWRENCE VLY THROUGH THURSDAY...WITH WEAK MID LVL S/WVS ACTING ON
DIURNAL INSTABILITY AS THE MAIN REASON FOR CNVTN EARLY TNGT AND
WEDNESDAY.  POPS SHOULD BE HIGHER NEAR THE CANADIAN BORDER AND LOWER
IN S-CNTRL VT. BY THURSDAY A MORE SGNFT S/WV IS FCST TO APCH FROM
THE GREAT LAKES AND TRIGGER MORE WIDESPREAD AFTN THUNDERSTORMS WITH
HIGHER POPS THROUGHOUT THE FORECAST AREA.

ON FRIDAY MORE WESTERLY FLOW AT MID LVLS SHOULD BRING IN SOME MID
LVL DRYING...SO WILL KEEP THAT DAY DRY...BUT IT STILL MAY BE QUITE
WARM WITH CONTINUING SURFACE HUMIDITY.

ACCEPTED MOST TEMPERATURE GUIDANCE THROUGH FRIDAY.  HIGH DWPTS
SUGGEST HOLDING THE MIN TEMPS UP A COUPLE DEGREES ABV GUIDANCE WEST
OF THE GREEN MTNS TUES NGT AND WED NGT...AND EVERYWHERE THURSDAY
NGT.  TRIMMED MAX TEMPS A COUPLE DEGREES ON WED AND THURSDAY SINCE
H8 TEMPS DONT WARM MUCH OVER TODAY...AND THERE SHOULD BE PLENTY OF
CLOUDS AND PRECIP AROUND ON THURSDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
COLD FRONT FORECAST TO MOVE THROUGH THE REGION SATURDAY...WITH
SHOWERS/TSTMS ALONG AND AHEAD OF THE FRONT FRIDAY NIGHT INTO
SATURDAY. RAIN CHCS TAPER OFF NW TO SE LATE SATURDAY BEHIND THE
FRONT. A SECOND SURGE OF COOLER AIR WILL SPREAD OVER THE REGION ON
SUNDAY. FROM MONDAY ON...A GENERAL WARMING TREND AS HIGH PRESSURE
OVER THE CENTRAL US BUILDS SLOWLY EAST AND HEIGHTS RISE. FLY IN THE
OINTMENT IS UPPER LOW IN WESTERLIES WELL NORTH IN QUEBEC. THIS
UPPER LOW MAY HELP KEEP COOLER TEMPS AN EXTRA DAY BEFORE WARMING ON
TUES.

&&

.AVIATION...
KMSS HAS BEEN DOWN LIFR A COUPLE TIMES TODAY IN TSRA. LATEST ROUND
JUST EXITING THE AREA. WILL KEEP TEMPO TSRA AT KMSS JUST A BIT
LONGER. CONVECTION ALSO FIRING IN NRN ADIRONDACKS...AND EXPECT MVFR
AT KSLK THROUGH 23Z AS WELL. FOR KBTV...FCST FOR STORMS TO ARRIVE
21Z. LEFT KMPV DRY FOR NOW...BUT WILL MONITOR FOR POSSIBLE AMEND
FOR FORECAST TSRA. DAYTIME HEATING HAS ABOUT MAXED OUT
HOWEVER...AND BY THE TIME FORCING ARRIVES KMPV HEATING WILL HAVE
DIMINISHED. OVERNIGHT...WITH LIGHT WINDS GOOD RADIATIONAL FOG
SCENARIO SETTING UP...WITH LIFR VIS/CIG FCST AT KSLK/KMPV. KBTV
WILL KEEP A LIGHT S WIND THROUGH THE NIGHT...AND DONT LOOK FOR FOG
FORMATION AT KBTV.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

SHORT TERM...REB
LONG TERM...HANSON
AVIATION...HANSON
Hazardous weather outlook, Jul 25, 3:31 AM EST, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
431 AM EDT TUE JUL 25 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-260845-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
431 AM EDT TUE JUL 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT
AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT ACROSS SOUTHERN CANADA WILL DISSIPATE TODAY AS
IT SINKS SLOWLY SOUTHWARD INTO NORTHERN NEW YORK AND VERMONT.
INCREASING MOISTURE WILL LEAD TO SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS THE NORTHERN PORTIONS OF THE TWO STATES THIS
MORNING...AND AGAIN BY THIS AFTERNOON. FURTHER SOUTH ACROSS
SOUTHERN VERMONT...THE THREAT OF SHOWERS AND THUNDERSTORMS IS
LOWER...WITH ONLY A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS BY
LATER IN THE DAY. LINGERING SHOWERS AND THUNDERSTORMS SHOULD END
BY THE MID EVENING HOURS...WITH PARTLY CLOUDY SKIES EXPECTED
DURING THE OVERNIGHT HOURS AREA WIDE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WARM AND HUMID CONDITIONS...ALONG WITH A DAILY CHANCE OF SHOWERS
AND THUNDERSTORMS WILL PERSIST THROUGH SATURDAY...AT WHICH TIME A
MORE SIGNIFICANT COLD FRONT WILL PUSH SOUTHWARD ACROSS THE AREA.
BEHIND THIS FRONT...DRIER AND LESS HUMID CONDITIONS ARE EXPECTED
SUNDAY INTO MONDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

JMG

In the hours before

Special weather statement, Jul 25, 1:43 PM EST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
243 PM EDT TUE JUL 25 2006

NYZ026-027-087-251945-
NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-SOUTHWESTERN ST. LAWRENCE-
INCLUDING...MASSENA
243 PM EDT TUE JUL 25 2006

AT 236 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS FROM 12 MILES NORTHWEST OF LOUISVILLE TO 24
MILES WEST OF CHIPMAN...MOVING EAST AT 25 MPH.

THUNDERSTORMS WILL BE NEAR MASSENA...LOUISVILLE BY 320 PM...NEAR
MADRID...CHIPMAN BY 330 PM...NEAR HOGANSBURG...HELENA BY 340 PM AND
NEAR RAYMONDVILLE BY 350 PM.

THESE THUNDERSTORMS ARE PRODUCING FREQUENT DEADLY LIGHTNING. SEEK
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

SMALL HAIL...TORRENTIAL DOWNPOURS...AND WIND GUSTS OF 35 MPH OR
HIGHER MAY ACCOMPANY THESE THUNDERSTORMS.

LAHIFF
Special weather statement, Jul 25, 2:48 PM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
348 PM EDT TUE JUL 25 2006

NYZ026>031-034-035-087-VTZ001-002-005-009-016>018-252200-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-WESTERN CHITTENDEN-WESTERN ADDISON-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...BURLINGTON...
MIDDLEBURY...VERGENNES...ENOSBURG FALLS...RICHFORD...UNDERHILL...
BRISTOL...RIPTON
348 PM EDT TUE JUL 25 2006

...SPECIAL WEATHER STATEMENT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND EVENING ACROSS NORTHERN NEW YORK AND NORTHERN VERMONT...SOME
OF WHICH MAY BECOME SEVERE. SMALL HAIL...TORRENTIAL DOWNPOURS...FREQUENT
LIGHTNING AND WIND GUSTS IN EXCESS OF 40 MPH ARE POSSIBLE WITH ANY
THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO...OR VISIT OUR WEB
SITE AT WEATHER.GOV TO MONITOR THIS DEVELOPING WEATHER SITUATION.

LAHIFF
Local storm report, Jul 25, 4:42 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
542 PM EDT TUE JUL 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             PORT KENT               44.53N 73.42W
07/25/2006  E0.75 INCH       ESSEX              NY   TRAINED SPOTTER

0515 PM     TSTM WND DMG     BURLINGTON              44.49N 73.23W
07/25/2006                   CHITTENDEN         VT   TRAINED SPOTTER

            2 INCH TREE LIMBS DOWN

0515 PM     TSTM WND DMG     MALLETTS BAY            44.54N 73.22W
07/25/2006                   CHITTENDEN         VT   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ON POWER LINES AND HOUSES. MULTIPLE
            ROAD CLOSURES.

&&

CONORL
Local storm report, Jul 25, 5:14 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
614 PM EDT TUE JUL 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             PORT KENT               44.53N 73.42W
07/25/2006  E0.75 INCH       ESSEX              NY   TRAINED SPOTTER

0515 PM     TSTM WND DMG     BURLINGTON              44.49N 73.23W
07/25/2006                   CHITTENDEN         VT   TRAINED SPOTTER

            2 INCH TREE LIMBS DOWN

0515 PM     TSTM WND DMG     MALLETTS BAY            44.54N 73.22W
07/25/2006                   CHITTENDEN         VT   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ON POWER LINES AND HOUSES. MULTIPLE
            ROAD CLOSURES.

0520 PM     TSTM WND DMG     WINOOSKI                44.50N 73.19W
07/25/2006                   CHITTENDEN         VT   TRAINED SPOTTER

            3-4 INCH DIAMTER TREE LIMBS DOWN

&&

CONORL

The radar

The Burlington radar (KCXX), 39 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lamoille

When
July 25, 5:18 PM EST
Where
Lamoille County, Stowe
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.467, -72.683

Thunderstorm Wind, Lamoille

When
July 25, 5:20 PM EST
Where
Lamoille County, 2 mi NE of Stowe
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
44.483, -72.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526942, 5526941.